Immune checkpoint inhibitors: How much treatment does the therapy itself require?

Myositides can occur idiopathically or - much less well known - in combination with medication. If left untreated, severe, irreversible or even fatal progressions are possible.

Checkpoint inhibitor-associated autoimmune myositis as a side effect of the actual therapy

Myositides belong to the inflammatory diseases of the skeletal muscles. They can occur idiopathically or - much less well known - in combination with medication. If left untreated, severe, irreversible or even fatal progressions are possible.

Dermatomyositis is a well-known marker for malignant diseases in the field of dermatology. In addition to its occurrence as a paraneoplastic syndrome, inflammatory muscle diseases can also occur as a result of drug therapies with checkpoint inhibitors (PD-1 inhibitors).

Within the framework of these observations, a register of side effects has been established in cooperation with the federal Paul Ehrlich Institute (Langen, Germany), which is constantly being updated. Myositides have been documented as an undesirable side effect for the following checkpoint inhibitors: Ipilimumab, Nivolumab, Atezolizumab, Tremelimumab, Avelumab and Pembrolizumab.

A study has shown that 4-14% of patients with anti-PD-1 monotherapy suffer from myalgia/myositides. Often the symptoms are truncal and involve the eye muscles and, unlike the idiopathic form, in many cases no autoantibodies to the classical muscle antigens can be detected.

Diagnostics: To-dos in clinical routine

In addition to a thorough analysis, a detailed physical examination should always be carried out with a check on motor function (getting up, walking, etc.), if necessary involving a neurological consultation for electrophysiological examinations. In addition to the laboratory, appropriate imaging should also be carried out to exclude other cerebral causes. The following pathogenetic examinations are available for individuals as further diagnostic tests in case of suspected cases:

Distinction between the two forms

Clinically, there are several differences between the idiopathic and checkpoint inhibitor-associated forms. Symptoms usually start within the first two months after the start of therapy, at the earliest after five days. The symptoms occur mainly in the trunk, often with involvement of the eye muscles, and many of those affected develop myocarditis or myasthenia gravis-like symptoms in the course of treatment. Histologically, diffuse necrosis and lymphocytic infiltrates are conspicuous and there is an upregulation of MHC class 1 proteins. Particularly dangerous (high mortality rate) is the development of cardiomyositis, which affects about 32% of patients.

Corticosteroids and laboratory monitoring

The administration of NSAIDs is recommended as a therapeutic procedure for mild myalgia, otherwise glucocorticoids are highly effective, especially for checkpoint-inhibitor-associated myositides. If possible, PD-1 therapy should be interrupted until the symptoms improve.

In order to avoid the occurrence of drug-associated myositides as much as possible, patients should be regularly monitored in the laboratory before and during checkpoint inhibitor therapy, especially with regard to CK, troponin T and proBNP values. Furthermore, cooperation in interdisciplinary tumour boards is recommended to optimise the management of side effects.

Reference:
Prof. Dr. med. L. Heinzerling, Erlangen Clinic - Dermatology Clinic and Skin Cancer Centre (Klinikum Erlangen – Hautklinik und Hautkrebszentrum), DGN 2020, 05.11.2020

Esanum is an online network for approved doctors

Esanum is the medical platform on the Internet. Here, doctors have the opportunity to get in touch with a multitude of colleagues and to share interdisciplinary experiences. Discussions include both cases and observations from practice, as well as news and developments from everyday medical practice.

Esanum ist ein Online-Netzwerk für approbierte Ärzte

Esanum ist die Ärzteplattform im Internet. Hier haben Ärzte die Möglichkeit, mit einer Vielzahl von Kollegen in Kontakt zu treten und interdisziplinär Erfahrungen auszutauschen. Diskussionen umfassen sowohl Fälle und Beobachtungen aus der Praxis, als auch Neuigkeiten und Entwicklungen aus dem medizinischen Alltag.

Esanum est un réseau en ligne pour les médecins agréés

Esanum est un réseau social pour les médecins. Rejoignez la communauté et partagez votre expérience avec vos confrères. Actualités santé, comptes-rendus d'études scientifiques et congrès médicaux : retrouvez toute l'actualité de votre spécialité médicale sur esanum.